When stimulants cause depression and/or zombie behavior
It's been about a year since my son has been on huge amounts of stimulants in an attempt to see if he can pay better attention to things in school AND to see if he can complete homework in a timely manner. We could see that the stimulants worked, but there were other associated problems.
It's pretty bad when you have a kid on the spectrum, and the stimulants that help him pay attention also make him less social. I've read about lots of people describing the way the stimulants make them feel like a zombie, and after this last year, I was watching this reaction before my eyes. Off the stimulants, my son was happy, bouncing, fun. On the stimulants, he was good at paying attention, but depressed and no fun. He also had an inability to make decisions, didn't want to do anything (even video games) and just was not my son. It was frustrating to watch, and I imagine it was even more frustrating for him to experience.
During the summer, we would sometimes allow our son to go off of the stimulants. It just killed me, because those days were so much more fun. I had my boy back. I was definitely coming to the conlusion that maybe we were going to have to make a really difficult decision -- either my son stays on stimulants, and we totally give up on his ever socializing because he needs to make it through school, OR we give up on the stimulants, completely pull him off, and just try our best to make school work through sheer hard work. Neither choice was a good one. But I missed having my happy boy, and I was thinking that maybe his having a chance at making friends was better than having it be easier to do schoolwork.
We talked with his therapist about this, and decided that we needed to change up something. When our therapist talked with the doctor about it, they came to the conclusion that we should switch up my son's anti-anxiety pill. We had tried two different anti-anxiety's, and they did seem to help, somewhat. We switched this time to Cymbalta, and the difference was AMAZING. It was like the missing piece. Suddenly, we had a kid who was doing great at school, great on homework, remembering quizzes and tests and upcoming assignments -- AND he was HAPPY. TALKATIVE. FUN. Just like our son used to be.
I guess what I would like other people to know about this experience is that what our doctors tell us is true -- you really have to spend time finding the right combination of medications to get something that will work. Now, we also have little problems leftover, even though the meds are working -- my son still has some tics that are frequent enough to be socially unappealing (scratching his head, some grimacing, etc.) but I am fairly sure that we can work on that medically as well. It's just so nice to see him feeling good about himself, and happy with his school life AND his social life. Now that the meds are working better, the therapist can begin to help him with his social skills.
I couldn't have believed it myself, but for right now, things seem to be going well. I just want others to know that it does get better. It can take a long time, but it does get better.